Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 92, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2014, 4:27 PM CDT for 5 counties in Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2014, 4:27 PM CDT (21:27 UTC)
- Expired
- Jun 6, 2014, 5:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 4:55 PM CDT | HAIL 1 | 4 Sw Ensign, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
972
WUUS53 KDDC 062127
SVRDDC
KSC025-057-069-119-175-062215-
/O.NEW.KDDC.SV.W.0092.140606T2127Z-140606T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CDT FRI JUN 6 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS...
SOUTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS...
SOUTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS...
NORTHERN MEADE COUNTY IN SOUTHWEST KANSAS...
NORTHEASTERN SEWARD COUNTY IN SOUTHWEST KANSAS...
* UNTIL 515 PM CDT
* AT 426 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF MISSLER...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND UP TO HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MISSLER...MONTEZUMA...FOWLER...THE HAGGARD ELEV...MINNEOLA...ENSIGN
AND BLOOM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3717 10069 3738 10070 3739 10068 3739 10065
3741 10066 3778 10024 3749 9980
TIME...MOT...LOC 2127Z 228DEG 42KT 3738 10052
HAIL...1.25IN
WIND...60MPH
$$
WAH3 follow-up statements
930
WWUS53 KDDC 062144
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT FRI JUN 6 2014
KSC175-062154-
/O.CAN.KDDC.SV.W.0092.000000T0000Z-140606T2215Z/
SEWARD KS-
444 PM CDT FRI JUN 6 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEWARD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3724 10051 3751 10054 3778 10024 3749 9980
TIME...MOT...LOC 2144Z 228DEG 42KT 3751 10033
$$
KSC025-057-069-119-062215-
/O.CON.KDDC.SV.W.0092.000000T0000Z-140606T2215Z/
MEADE KS-GRAY KS-CLARK KS-FORD KS-
444 PM CDT FRI JUN 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
FORD...NORTHWESTERN CLARK...SOUTHEASTERN GRAY AND NORTHERN MEADE
COUNTIES UNTIL 515 PM CDT...
AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF MONTEZUMA...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
THE HAGGARD ELEV...MINNEOLA...ENSIGN AND BLOOM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3724 10051 3751 10054 3778 10024 3749 9980
TIME...MOT...LOC 2144Z 228DEG 42KT 3751 10033
HAIL...1.00IN
WIND...60MPH
$$
WAH633
WWUS53 KDDC 062206
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
506 PM CDT FRI JUN 6 2014
KSC025-119-062216-
/O.CAN.KDDC.SV.W.0092.000000T0000Z-140606T2215Z/
MEADE KS-CLARK KS-
506 PM CDT FRI JUN 6 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK AND
NORTHERN MEADE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3752 10022 3755 10047 3778 10024 3749 9980
TIME...MOT...LOC 2206Z 228DEG 42KT 3768 10009
$$
KSC057-069-062215-
/O.CON.KDDC.SV.W.0092.000000T0000Z-140606T2215Z/
GRAY KS-FORD KS-
506 PM CDT FRI JUN 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
FORD AND EAST CENTRAL GRAY COUNTIES UNTIL 515 PM CDT...
AT 503 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
ENSIGN...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3752 10022 3755 10047 3778 10024 3749 9980
TIME...MOT...LOC 2206Z 228DEG 42KT 3768 10009
HAIL...1.00IN
WIND...60MPH
$$
WAH342 WWUS53 KDDC 062212 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 512 PM CDT FRI JUN 6 2014 KSC057-069-062222- /O.EXP.KDDC.SV.W.0092.000000T0000Z-140606T2215Z/ GRAY KS-FORD KS- 512 PM CDT FRI JUN 6 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORD AND EAST CENTRAL GRAY COUNTIES WILL EXPIRE AT 515 PM CDT/415 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3752 10022 3755 10047 3778 10024 3749 9980 TIME...MOT...LOC 2212Z 228DEG 42KT 3772 10002 $$ WAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:21 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 6, 2:21 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 221 PM CDT Fri Jun 6 2014 ...updated long term... .SHORT TERM...(This evening through Saturday) ISSUED AT 1244 PM CDT FRI JUN 6 2014 We are monitoring the short-fuse trends in visible satellite, observations, and radar and are expecting numerous thunderstorms to develop by as early as 1830 or 1900 UTC. There is little capping in the atmosphere this afternoon, so the little bit of insolation we have seen has allowed temperatures to rise to around 80...with ample moisture in place (dewpoints in the lower to mid 60s). 1700 UTC surface analysis revealed a weak surface boundary just south of Dodge City which appears to be the focus for the first storms showing up on radar as of 1745 UTC. These mid to late afternoon thunderstorms will only be the first round of what will appear to be multiple rounds of convection...the last of which being the most organized coming out of eastern Colorado. Widespread 1 to 2 inches of rain can be expected given the moisture-laden lower-mid troposphere. This evening's MCS will most likely clear the southwest Kansas region by 06Z or so early Saturday morning, however additional storms may continue to thrive near the Oklahoma border, so we will maintain chance POPs between Highway 50 and the Oklahoma border through midday Saturday. Saturday's organized MCS activity will likely stay to the south, though. .LONG TERM...(Saturday night through Friday) ISSUED AT 221 PM CDT FRI JUN 6 2014 This weekend the upper jet will sag southward, moving slightly cyclonically through the southern Rockies. To the north, a very weak trough axis/shear zone will move toward the western Plains through the end of the weekend. Easterly upslope surface flow is expected across the area with numerical model solutions supporting convective development over southeast Colorado and northeast New Mexico, implying decent chances for severe convection, or at least periods of decaying MCS' over far southwest Kansas, with lower chances to the northeast Saturday night into early Sunday. The upper trough will intensify across Kansas Sunday night to the point of developing a closed 700 mb low, which is fairly well agreed upon by both the GFS and ECMWF. Strongest 850 mb moisture transport and highest theta-e appears relegated to the Southern Plains region, so the magnitude of any severe threat may be limited to hail storms given a lack of strong CAPE values, unless timing becomes more of an issue and the wave is slower than models forecast, arriving later after a more significant diurnal destabilization. A brief respite will is likely with respect to convective activity as subsident flow develops into Tuesday. After Tuesday, the models hint at another setup conducive to severe local supercell storms and MCS development, especially by late Wednesday and Thursday with the possibility for southeast moist surface flow and upper shortwave energy. An uptick in temperatures is also expected through the middle of the week toward more seasonal or slightly warmer than normal highs in the mid and upper 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 1213 PM CDT FRI JUN 6 2014 Strong to severe convection will likely develop again this afternoon potentially affecting GCK and DDC terminals along a quasi-stationary surface boundary. By late afternoon into this evening, numerous thunderstorms will be likely and we will continue with VCTS in the TAF through much of the evening. After midnight, a large cluster of thunderstorm activity should finally begin to shift east of the GCK/DDC/HYS terminals with northeast winds prevailing and ceilings likely in the MVFR range. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 78 56 71 / 90 50 40 30 GCK 62 76 56 70 / 80 30 40 30 EHA 62 78 55 69 / 90 40 50 30 LBL 63 79 58 72 / 90 50 50 30 HYS 62 77 56 69 / 70 40 20 30 P28 66 81 61 74 / 80 60 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Umscheid LONG TERM...Russell AVIATION...Umscheid
Hazardous weather outlook, Jun 6, 1:53 AM CDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 153 AM CDT FRI JUN 6 2014 KSZ030-031-043>046-061>066-074>081-084>090-071200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 153 AM CDT FRI JUN 6 2014 /1253 AM MDT FRI JUN 6 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT EARLY MORNING THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND WEST OF HIGHWAY 83 THIS MORNING. LIGHTNING IS THE MAIN THREAT. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE MID MORNING ALONG AND SOUTH OF THE ARKANSAS RIVER. LIGHTNING AND HEAVY RAIN ARE THE MAIN THREATS. A COMPLEX OF THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS THE REGION THROUGH LATE TONIGHT INTO SATURDAY MORNING. HEAVY RAINFALL LEADING TO LOCALIZED FLOODING IS POSSIBLE. THERE IS LARGE UNCERTAINTY IN WHERE THE HEAVY PRECIPITATION AXIS WILL FALL GIVEN THE NATURE OF THE SPORADIC THUNDERSTORMS. SECONDARY THREATS ARE OUTFLOW WINDS OF 60 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS...BUT PROBABLY SMALLER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BOUTS OF THUNDERSTORM ACTIVITY OCCUPY THE REST OF THE SPACE-TIME CONTINUUM OF THE REST OF THE FORECAST OUTLOOK. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... REPORTS OF HEAVY RAINFALL...ANY HAIL...OR THUNDERSTORM WIND GUSTS TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
In the hours before
Special weather statement, Jun 6, 3:31 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT FRI JUN 6 2014
KSZ043-044-062115-
LANE-SCOTT-
331 PM CDT FRI JUN 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHERN
LANE COUNTIES...
AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF HEALY...MOVING NORTHEAST AT
30 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3870 10031 3870 10025 3857 10025 3842 10042
3855 10082 3870 10083 3871 10032
TIME...MOT...LOC 2031Z 225DEG 28KT 3857 10052
WAHSpecial weather statement, Jun 6, 3:47 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT FRI JUN 6 2014
KSZ075-076-085>087-062130-
GRANT-HASKELL-MEADE-SEWARD-STEVENS-
347 PM CDT FRI JUN 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS...NORTHWESTERN
MEADE...SEWARD...SOUTHEASTERN GRANT AND SOUTHERN HASKELL COUNTIES...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WOODS...MOVING NORTHEAST AT 50
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3709 10121 3758 10105 3752 10065 3747 10065
3748 10036 3745 10020 3699 10100 3699 10108
TIME...MOT...LOC 2047Z 224DEG 44KT 3710 10104
WAHLocal storm report, Jun 6, 4:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
403 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 7 NW HAYNE 37.16N 100.90W
06/06/2014 E1.00 INCH SEWARD KS PUBLIC
&&
MSCOTTLocal storm report, Jun 6, 4:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 10 WNW KISMET 37.27N 100.87W
06/06/2014 E1.75 INCH SEWARD KS COUNTY OFFICIAL
&&
MRUSSELLLocal storm report, Jun 6, 4:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 4 NNW KISMET 37.26N 100.73W
06/06/2014 E1.00 INCH SEWARD KS STORM CHASER
&&
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:37 AM CDT | Special Weather Statement | DDC | Barber | 38 min |
| Jun 6, 3:31 PM CDT | Special Weather Statement | DDC | Lane | 44 min |
| Jun 6, 3:47 PM CDT | Special Weather Statement | DDC | Seward | 43 min |
| Jun 6, 3:50 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward, Stevens | 40 min |
| Jun 6, 5:01 PM CDT | Special Weather Statement | DDC | Ford, Gray | 44 min |
| Jun 6, 5:03 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 42 min |
| Jun 6, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 46 min |
| Jun 6, 6:23 PM CDT | Special Weather Statement | DDC | Kearny | 52 min |
| Jun 6, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 48 min |
| Jun 6, 6:48 PM CDT | Tornado Warning | DDC | Finney, Kearny | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.